16.07.2021 – 13:42
What is the Somogyi effect?
When using insulin therapy to control diabetes, you should measure your blood sugar levels several times a day. Depending on the results, you can take insulin to lower your blood sugar levels or eat something light to raise them.
The Somogyi effect or phenomenon occurs when you take insulin before bed and wake up with high blood sugar levels.
According to the Somogyi effect theory, when insulin lowers blood sugar too much, it can trigger a release of hormones that send blood sugar levels to a high rise. It is thought to be more common in people with type 1 diabetes than type 2 diabetes.
Although high morning glucose occurs, there is little evidence to support that the Somogyi effect theory is the explanation. But if you notice these symptoms, discrepancies or large changes in blood sugar levels, talk to your doctor.
Symptoms of the Somogyi effect
You may be experiencing the Somogyi effect if you wake up with high blood sugar levels in the morning and do not know why. Night sweats can be a symptom of this phenomenon.
The phenomenon of dawn
The experience of the dawn phenomenon is similar to the Somogyi effect, but the causes are different.
Everyone experiences the phenomenon of dawn to some extent. It is the body’s natural response to hormones (cortisol, growth hormone and catecholamines) that are released as morning approaches. These hormones cause the release of glucose from the liver.
In most people, glucose release is attenuated by insulin release. But when you have diabetes, you do not produce enough insulin to reduce glucose release, and this causes your blood sugar levels to rise.
Causes of the Somogyi effect
If you have diabetes, you can use insulin injections to manage your blood sugar levels. When you inject too much insulin, or inject insulin and go to bed without eating enough, it greatly lowers your blood sugar levels. This is called hypoglycemia.
The body responds to hypoglycemia by releasing hormones such as glucagon and epinephrine. These hormones increase blood sugar levels. Therefore, the Somogyi effect is sometimes referred to as the “jump effect”.
The Somogyi effect is widely reported. But there is little scientific evidence to support it.
Treatment and prevention of Somogyi effect
If you have diabetes and experience the Somogyi effect, talk to your doctor. Discuss any recurring fluctuations, such as high blood sugar levels in the morning. Ask how you can adjust your diabetes management routine to keep your blood sugar under control.
You may find that eating something light with a dose of insulin at night helps stop diving and restores blood sugar levels. Your doctor may also recommend changes to your insulin regimen.
For example, they may advise you to take less insulin overnight or try another type of insulin. Talk to them about setting a slightly higher blood sugar level, but still safe for bedtime.
If you think you may start to experience the Somogyi effect soon after you increase your overnight insulin dose, it may be best to wake up in the middle of the night for a few nights to test your blood sugar levels. Gradually increasing your insulin dose may also help.
Talk to your doctor to decide on the best plan for you. It may also encourage you to invest in a CGM system. This monitor tracks glucose levels and uses alerts to notify you when levels become too high or too low.